Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 149, NWS Grand Rapids, MI

November 9, 2005Allegan County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Nov 9, 2005, 1:09 AM EST for Allegan County, Ottawa County, Michigan. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 9, 2005, 1:09 AM EST (06:09 UTC)
Expired
Nov 9, 2005, 2:00 AM EST
In force
51 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Allegan County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 44 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 9, 1:35 AM ESTHAIL 0.75Hudsonville, MI
Nov 9, 1:43 AM ESTHAIL 0.75Burnips, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 8, 7:35 PM ESTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2005-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2005-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 090609
SVRGRR
MIC005-139-090700-
/O.NEW.KGRR.SV.W.0149.051109T0609Z-051109T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
109 AM EST WED NOV 9 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 200 AM EST

* AT 107 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SAUGATUCK...OR ABOUT 9 MILES SOUTHWEST OF
  HOLLAND...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOLLAND TULIP ARPT...GRAAFSCHAP AND VIRGINIA PARK AROUND 115 AM EST
  HOLLAND...NEW GRONINGEN AND WAVERLY AROUND 120 AM EST
  ZEELAND...BORCULO AND OAKLAND AROUND 125 AM EST
  VRIESLAND AROUND 130 AM EST

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4272 8642 4255 8632 4261 8583 4270 8559
      4276 8580 4298 8582

$$

93
2 follow-up statements
000 
WWUS53 KGRR 090635
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
134 AM EST WED NOV 9 2005

MIC005-139-090700-
/O.CON.KGRR.SV.W.0149.000000T0000Z-051109T0700Z/
ALLEGAN MI-OTTAWA MI-
134 AM EST WED NOV 9 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OTTAWA AND
ALLEGAN COUNTIES UNTIL 200 AM EST...

AT 128 AM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED NEAR 
DRENTHE...OR ABOUT 8 MILES EAST OF HOLLAND...AND MOVING NORTHEAST AT 
40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DORR...JENISON AND TALLMADGE BY 140 AM EST

TRAINED SPOTTERS REPORT PENNY SIZED HAIL RIGHT NOW AT 32ND AND 
ADAMS IN HUDSONVILLE.

HAIL TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE
OF A PENNY...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EST
WEDNESDAY MORNING FOR SOUTHWESTERN MICHIGAN. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM EST WEDNESDAY MORNING FOR
SOUTH CENTRAL MICHIGAN.

LAT...LON 4272 8642 4255 8632 4261 8583 4270 8559
      4276 8580 4298 8582

$$

NJJ
000 
WWUS53 KGRR 090700
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
200 AM EST WED NOV 9 2005

MIC005-139-090710-
/O.EXP.KGRR.SV.W.0149.000000T0000Z-051109T0700Z/
ALLEGAN MI-OTTAWA MI-
200 AM EST WED NOV 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA AND ALLEGAN COUNTIES
HAS EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EST
WEDNESDAY MORNING FOR SOUTHWESTERN MICHIGAN. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM EST WEDNESDAY MORNING FOR
SOUTH CENTRAL MICHIGAN.

LAT...LON 4272 8642 4255 8632 4261 8583 4270 8559
      4276 8580 4298 8582

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 8, 3:55 PM EST, 9 hours 14 minutes earlier.

Area forecast discussion, Nov 8, 3:55 PM EST, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EST TUE NOV 8 2005

SEVERAL CHALLENGES WITH THE FORECAST OVER THE NEXT 48 HOURS
AS A STRONG LOW PRESSURE SYSTEM TRACKS EASTWARD THROUGH THE
GREAT LAKES REGION.  SEVERE WEATHER...STRONG WINDS AND HIGH
WAVES ARE THE PRIMARY HAZARDS DURING THIS TIMEFRAME.

BEGINNING TONIGHT... A WARM FRONT CURRENTLY LOCATED IN OHIO AND
INDIANA WILL GRADUALLY LIFT NORTH INTO SOUTHERN LOWER MICHIGAN.
SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE ALONG THIS FRONT
AS GULF MOISTURE LIFTING NORTHWARD UP THE MS VALLEY REACHES THE
FRONT. SIGNIFICANT 0 TO 3 KM AND 0 TO 1 KM HELICITY VALUES WILL BE
IN PLACE LATER TO NIGHT.  DEEP LAYER SHEAR IS SUPPORTIVE OF
SUPERCELLS. HOWEVER NAM SOUNDINGS SHOW THAT THE INSTABILITY IS TO
REMAIN ELEVATED THROUGH THE NIGHT EVEN ALONG INTERSTATE 94.  THIS
SUGGESTS THAT THE PRIMARY THREAT IS HAIL.  IF SURFACE BASED
INSTABILITY COULD DEVELOP WITH SOME 3KM CAPE...THEN THE TOR THREAT
WOULD INCREASE QUICKLY. THIS IS SOMETHING WE WILL NEED TO
WATCH CLOSELY THROUGH THE NIGHT.  STILL WILL KEEP THE MENTION OF
DAMAGING WINDS AND ISOLATED TORNADOES IN THE HWO.

THEN ON WEDNESDAY...THE COLD FRONT SWINGS THROUGH IN THE MORNING.
THERE MAY BE SOME THUNDERSTORMS WITH THE FRONT...ESPECIALLY LAN TO
JXN REGION.  SURFACE DEWPOINTS ALONG INTERSTATE 94 MAY BE AROUND 60
DEGREES.  ANY STORMS THAT DO FORM COULD CONTAIN HAIL AND SOME
DAMAGING WINDS.  BY 1000 AM THE FRONT SHOULD BE EAST OF LAN.  AS
COLD AIR WRAPS AROUND THE DEPARTING STORM...SEVERAL HOURS OF WINDY
CONDITIONS ARE EXPECTED FOR WEDNESDAY AFTERNOON AND EVENING.  MIXING
HEIGHTS SUGGEST WE MAY TAP INTO THE 50 TO 60 MPH WINDS...ESPECIALLY
ON THE LAKESHORE WHERE I WILL ISSUE A HIGH WIND WATCH.  FURTHER
INLAND WILL GO WITH AN ADVISORY...WHICH MAY NEED TO BE UPGRADED
LATER ON.  SUCH WINDS WILL BUILD THE WAVES UP...AND IT APPEARS THAT
HEIGHTS WILL INCREASE TO HIGHER THAN 10 FEET ALONG THE ENTIRE
LAKESHORE.

TEMPERATURES AT 850 MB DROP OFF CONSIDERABLY WEDNESDAY AFTERNOON AND
NIGHT.  VALUES BECOME COLD ENOUGH FOR SNOW SHOWERS.  WITH THE GROUND
SO WARM...ACCUMULATIONS APPEAR UNLIKELY.

.LONG TERM...
MEDIUM RANGE GUIDANCE CONTINUES TO SHOW A STRONG WAA PATTERN WILL
DEVELOP FRIDAY INTO SATURDAY AS A SFC HIGH PRESSURE RIDGE DRIFTS
EAST FROM THE TN VALLEY TO MID ATLANTIC REGION AND LOW PRESSURE
SYSTEM TAKES SHAPE IN THE PLAINS STATES. THIS SYSTEM WILL MOVE NE
AND GIVE OUR AREA ANOTHER SHOT FOR SHOWERS AND TSTORMS SUNDAY. THEN
BEYOND THAT LATEST GFS AND ECMWF GUIDANCE SHOWS A NORTHERN STREAM
SYSTEM WILL QUICKLY DIVE IN FROM THE WNW AND BRING US MORE SHOWERS
BY TUESDAY (PERHAPS MONDAY NIGHT ALREADY). SO IT APPEARS THE ACTIVE
WX PATTERN FEATURING ABOVE NORMAL TEMPS AND SEVERAL ROUNDS OF
SHOWERS AND PERHAPS CONVECTION WILL CONTINUE THROUGH MOST OF THE
EXTENDED RANGE FCST PERIOD.

.GRR WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH ALONG THE
LAKESHORE AND WIND ADVISORY INLAND MAINLY FOR WED AFTERNOON AND
EVENING.  GALE WARNINGS FOR THE LAKESHORE.

&&

MJS LAURENS
Hazardous weather outlook, Nov 8, 4:15 PM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EST TUE NOV 8 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-090945-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
415 PM EST TUE NOV 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY LATE TONIGHT AS A STRONG WARM FRONT
APPROACHES FROM THE SOUTHWEST. SOME OF THE STORMS COULD BE SEVERE
BETWEEN 11 PM TONIGHT AND 9 AM WEDNESDAY. THE PRIMARY THREAT WILL BE
LARGE HAIL HOWEVER DAMAGING WIND GUSTS AND AN ISOLATED TORNADO
CANNOT BE RULED OUT. THUNDERSTORM MOVEMENT WILL BE NORTHEAST AT 45
MPH.

WAVES ON LAKE MICHIGAN WILL BUILD TO 3 TO 5 FEET NORTH OF GRAND
HAVEN LATE TONIGHT AS WINDS TURN TO THE SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL PASS THROUGH THE REGION WEDNESDAY
MORNING...WHICH WILL END THE THUNDERSTORM THREAT BY MID MORNING.
WIND GUSTS IN THE 45 TO 55 MPH RANGE OUT OF THE WEST ARE LIKELY FROM
LATE WEDNESDAY MORNING THROUGH WEDNESDAY EVENING BEHIND THE FRONT.
THIS MAY RESULT IN SOME POWER OUTAGES. A FEW WIND GUSTS COULD EXCEED
57 MPH ALONG THE LAKE MICHIGAN SHORELINE. WIND ADVISORIES AND HIGH
WIND WATCHES HAVE BEEN POSTED FOR LATE WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING.

WAVES ON LAKE MICHIGAN WILL BUILD TO 8 TO 12 FEET WEDNESDAY
AFTERNOON AND 12 TO 16 FEET WEDNESDAY NIGHT AND THIS WILL POSE A
THREAT TO SMALL CRAFT AND ANYONE VENTURING OUT ON AREA PIERS.
GALE WARNINGS HAVE BEEN POSTED FOR THE NEARSHORE WATERS OF LAKE
MICHIGAN.

RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS LATE WEDNESDAY NIGHT AND
LINGER INTO THURSDAY MORNING...ALTHOUGH NO SNOW ACCUMULATIONS ARE
EXPECTED AT THIS TIME.

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND EARLY WEDNESDAY
MORNING.

LAURENS

In the hours before

Local storm report, Nov 8, 10:46 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1046 PM EST TUE NOV 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             1 SE GRAAFSCHAP         42.75N 86.14W
11/08/2005  0.88 INCH        ALLEGAN            MI   LAW ENFORCEMENT

1025 PM     HAIL             1 W HOLLAND             42.77N 86.12W
11/08/2005  0.75 INCH        OTTAWA             MI   LAW ENFORCEMENT

&&

BMEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 9:19 PM ESTSpecial Marine WarningGRR86 min
Nov 8, 10:16 PM ESTSevere Thunderstorm WarningGRRAllegan, Ottawa44 min
Nov 9, 12:20 AM ESTSpecial Marine WarningGRR55 min
Nov 9, 1:00 AM ESTSevere Thunderstorm WarningGRRMuskegon24 min
Nov 9, 1:43 AM ESTSevere Thunderstorm WarningGRRKent38 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.